Alert archive / New York / Special Marine Warnings in 2017
Special Marine Warning 113, NWS Buffalo, NY
NWS Buffalo, NY issued this special marine warning at Sep 7, 2017, 9:06 AM EDT. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 7, 2017, 9:06 AM EDT (13:06 UTC)
- Expired
- Sep 7, 2017, 9:45 AM EDT
- In force
- 39 min
- Issued by
- NWS Buffalo, NY
- Area
- Storm-based polygon
- Hail
- 0.0 in
- Wind
- 34.0 mph
The radar
The Ft Drum radar (KTYX), 38 km from the middle of the area, began a volume at 13:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 1.1 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 949 m above ground
- 0-6 km bulk shear
- 75 kt
- 0-1 km storm-relative helicity
- -128 m²/s²
- 0-3 km storm-relative helicity
- -21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
838
WHUS51 KBUF 071306
SMWBUF
LOZ045-065-071345-
/O.NEW.KBUF.MA.W.0113.170907T1306Z-170907T1345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SPECIAL MARINE WARNING
NATIONAL WEATHER SERVICE BUFFALO NY
906 AM EDT THU SEP 7 2017
THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A
* SPECIAL MARINE WARNING FOR...
LAKE ONTARIO FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER...
* UNTIL 945 AM EDT.
* AT 904 AM EDT...RADAR INDICATED THUNDERSTORMS CAPABLE OF PRODUCING
WATERSPOUTS WERE LOCATED ALONG A LINE EXTENDING FROM 12 NM WEST OF
TIBBETS POINT TO NEAR SANDY ISLAND BEACH...MOVING NORTHEAST AT 20
KNOTS.
HAZARD...WATERSPOUTS AND WIND GUSTS 34 KNOTS OR GREATER.
SOURCE...RADAR INDICATED.
IMPACT...WATERSPOUTS CAN EASILY OVERTURN BOATS AND CREATE LOCALLY
HAZARDOUS SEAS. SMALL CRAFT COULD BE DAMAGED IN BRIEFLY
HIGHER WINDS AND SUDDENLY HIGHER WAVES.
* LOCATIONS IMPACTED INCLUDE...
TIBBETS POINT...SOUTHWICK BEACH...PILLAR POINT...WESTCOTT BEACH...
NORTH POND...SANDY ISLAND BEACH...CHAUMONT BAY AND ST. LAWRENCE
RIVER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE TO SAFE HARBOR IMMEDIATELY AS GUSTY WINDS AND HIGH WAVES ARE
EXPECTED.
THUNDERSTORMS CAN PRODUCE SUDDEN WATERSPOUTS. WATERSPOUTS CAN EASILY
OVERTURN BOATS AND CREATE LOCALLY HAZARDOUS SEAS. SEEK SAFE HARBOR
IMMEDIATELY.
&&
LAT...LON 4395 7601 4393 7608 4387 7609 4382 7618
4371 7616 4368 7611 4365 7610 4361 7615
4356 7616 4351 7620 4362 7627 4407 7646
4409 7644 4409 7606 4407 7607 4403 7602
4399 7600
TIME...MOT...LOC 1304Z 223DEG 19KT 4409 7666 4365 7633
WATERSPOUT...POSSIBLE
HAIL...0.00IN
WIND...>34KTS
$$
TMA1 follow-up statement
844
FZUS71 KBUF 071332
MWSBUF
MARINE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
932 AM EDT THU SEP 7 2017
LOZ045-065-071345-
/O.CON.KBUF.MA.W.0113.000000T0000Z-170907T1345Z/
932 AM EDT THU SEP 7 2017
...A SPECIAL MARINE WARNING REMAINS IN EFFECT UNTIL 945 AM EDT...
FOR THE FOLLOWING AREAS...
LAKE ONTARIO FROM SOUTHWICK BEACH TO THE SAINT LAWRENCE RIVER...
AT 931 AM EDT...THUNDERSTORMS CAPABLE OF PRODUCING WATERSPOUTS WERE
LOCATED ALONG A LINE EXTENDING FROM NEAR TIBBETS POINT TO NEAR
SOUTHWICK BEACH...MOVING EAST AT 25 KNOTS.
HAZARD...WATERSPOUTS AND WIND GUSTS 34 KNOTS OR GREATER.
SOURCE...RADAR INDICATED.
IMPACT...WATERSPOUTS CAN EASILY OVERTURN BOATS AND CREATE LOCALLY
HAZARDOUS SEAS. SMALL CRAFT COULD BE DAMAGED IN BRIEFLY
HIGHER WINDS AND SUDDENLY HIGHER WAVES.
LOCATIONS IMPACTED INCLUDE...
PILLAR POINT...TIBBETS POINT...SOUTHWICK BEACH...CHAUMONT BAY...ST.
LAWRENCE RIVER...WESTCOTT BEACH...BLACK RIVER BAY AND NORTH POND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE TO SAFE HARBOR IMMEDIATELY AS GUSTY WINDS AND HIGH WAVES ARE
EXPECTED.
THUNDERSTORMS CAN PRODUCE SUDDEN WATERSPOUTS. WATERSPOUTS CAN EASILY
OVERTURN BOATS AND CREATE LOCALLY HAZARDOUS SEAS. SEEK SAFE HARBOR
IMMEDIATELY.
&&
LAT...LON 4396 7601 4395 7602 4393 7608 4387 7609
4382 7618 4371 7616 4369 7630 4407 7646
4409 7644 4409 7606 4407 7607 4403 7602
4399 7600
TIME...MOT...LOC 1331Z 249DEG 24KT 4413 7640 4374 7621
WATERSPOUT...POSSIBLE
HAIL...0.00IN
WIND...>34KTS
$$
TMAWhat forecasters said that day
The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this special marine warning went out at Sep 7, 6:19 AM EDT, 2 hours 47 minutes earlier.
Area forecast discussion, Sep 7, 6:19 AM EDT, 2 hours 47 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
619 AM EDT Thu Sep 7 2017
.SYNOPSIS...
An upper level low will keep unsettled conditions and below average
temperatures across our region through Friday night. Conditions will
then dry out for the weekend and early next week as high pressure
builds across our region...with temperatures also warming back to
more typical late summer levels.
&&
.NEAR TERM /THROUGH TONIGHT/...
A deep upper level trough will remain firmly entrenched across our
region during this period...while surface-based troughing lingers
across the Lower Great Lakes. In a nutshell...this pattern will
ensure a continuation of unsettled weather and below average
temperatures.
Initially this morning...the lingering surface trough will continue
to generate some scattered showers across the North Country and Saint
Lawrence Valley...while a somewhat sheared westerly low level flow
will help to generate additional scattered to occasionally more
numerous lake enhanced rain showers (along with a few isolated
thunderstorms) over and to the lee of both Lakes Erie and Ontario.
As we progress through the day...increasing early September diurnal
influences should then result in the lake enhanced showers breaking
up and becoming considerably more scattered in nature with time...
while also aiding in the development of additional scattered
diurnally-driven showers inland from the lakes. Otherwise we
can expect some partial morning sunshine in areas outside of lake
influences to give way to mostly cloudy skies by this afternoon
with diurnal heating of our cool airmass...with somewhat breezy
conditions also developing downwind of Lake Erie. With 850 mb temps
falling to around +5/+6C...the lower elevations will see highs
mostly in the mid 60s today...with the higher terrain likely not
making it out of the upper 50s or lower 60s.
As we move into tonight and diurnal influences wane...we should
see lake enhanced/lake effect showers redevelop east of both lakes
during the evening with a somewhat sheared westerly flow remaining
in place. Showers should then gradually become more numerous/
widespread between the late evening and overnight hours as a fairly
strong shortwave pivots around the base of the upper level trough
and into our region...with the resultant increase in moisture and
lift also helping to bolster the lake enhanced showers east of
the lakes. Otherwise fairly cloudy skies will continue to prevail...
with overnight lows ranging from the upper 40s across the Southern
Tier to the lower 50s elsewhere.
&&
.SHORT TERM /FRIDAY THROUGH SUNDAY NIGHT/...
The bulk of this period will feature below normal temperatures...as
a highly amplified longwave trough over the Lower Great Lakes and
eastern Canada will gradually advance to the Canadian Maritimes. At
this time of year...the very cool (if not chilly) weather will
support some lake effect rain showers as well. The details...
Without a doubt...Friday will be the most unsettled day of this
forecast period. Showers (some including moderately heavy rain) will
likely already be underway across the bulk of western and north
central New York as the day breaks...as a fairly vigorous shortwave
will be in the process of crossing the region. While this synoptic
feature will trigger the bulk of the showers...the pcpn will be
enhanced east-northeast of both lakes as a result of significant
lake induced instability. For what its worth...LiCAPE values are
forecast to be in the vcnty of 1500-2000 j/kg over both Lakes Erie
and Ontario. Given the lack of an inhibiting inversion and a -10c
height of roughly 10k ft...would not be surprised if there was some
electrification within the lake enhancement areas during the
morning. Have thus added slgt chc for some thunder to those areas
along with the mention of some heavy rain.
During the course of the afternoon the main synoptic forcing will
push off to the east. While this will encourage showers to taper off
in areal coverage...a chilly unstable environment within a deep
cyclonic flow will remain place. This will keep scattered...lighter
showers across much of the region. Meanwhile temperatures will
average at least 10 deg f below normal values...as H85 temps of 4c
and a wealth of cloud cover only permitting afternoon temps to climb
to within a few degrees of 60 f.
Channelled vorticity...provided by a cyclonic 65-70kt H25 jet on the
backside of the deep longwave trough...could provide enough lift to
support a few leftover light showers Friday evening. Otherwise...
any showers will have to be driven by deteriorating lake effect
processes. The weakening mesoscale influences will be driven by a
large sfc high over the Upper Great Lakes that will start to edge
into our region in combination with a short northerly fetch over the
lakes and drying in the mid levels. In summary for Friday night...
any showers in the evening will give way to partial clearing...with
the last area to clear being southeast of Lake Ontario. Temperatures
will drop into the 40s throughout the region.
We can look forward to significant improvement over our region on
Saturday...as the axis of longwave trough will push east across New
England and the aforementioned large surface high will build across
the Lower Great Lakes. Continued drying in the mid levels will
accompany the resulting increased subsidence from the approaching
sfc high...so we can look forward to plenty of sunshine...especially
over the western counties where leftover lake clouds will not be in
place to start the day. Unfortunately...H85 temps will remain in the
vcnty of 4c...so afternoon temperatures will again struggle to
within a few degrees of 60.
Given the close proximity of the large surface high...being centered
just to our northwest...Saturday night should be quite chilly.
Mainly clear skies and light winds will offer very good conditions
for radiational cooling...with the mercury dipping into the low to
mid 40s across the lake plains wile some 30s will be possible in the
Srn Tier valleys and across parts of Lewis County.
Very nice weather can then be anticipated for Sunday as the sfc high
will build across the region. H85 temps will moderate to around
8c...so we can look forward to a milder afternoon with max temps in
the mid to upper 60s. Its not out of the question that places like
Dansville and Wellsville reach 70. All in all though...a great
looking day for outdoor activities.
&&
.LONG TERM /MONDAY THROUGH WEDNESDAY/...
While high pressure will guarantee that we will experience fine
weather for the bulk of this period...there will be increasing
concerns about where the remnants of Hurricane Irma will track and
how it will impact western and north central New York. Lets start
with the easy portion of the forecast...which will be the start of
the new work week.
There is strong agreement between the various medium range ensembles
that high pressure will remain intact across our forecast area
Monday and Monday night. Meanwhile...the airmass over our region
will continue to moderate. H85 temps climbing to arnd 12c will
combine with strong subsidence and sunny skies to send Monday
afternoon temperatures well into the 70s.
On Tuesday...the persistent sfc high that had been anchored over the
Lower Great Lakes is expected to slowly weaken and push east across
New England while the remnants of Irma will progress across the
southern Appalachians. Guidance continues to show a wide range
solutions with the exact track of Irma as it moves north...but the
largest cluster of solutions takes it west of the Appalachians to
the Tennessee Valley by Tuesday evening. In either case...we should
be able to squeeze out one more day of fair dry weather with just an
increase in high and mid level clouds. It will again be quite mild
as afternoon temperatures will average in the mid 70s.
While guidance shows a widening plume of solutions for the track of
the center of once Hurricane Irma Tuesday night and Wednesday...
there is reasonable agreement that at least the moisture will be
picked up within the northern branch of a split flow and advected
over our forecast area. This would lead to some rain Tuesday night
and Wednesday. Will raise pops to high chc for now...but with
increased consistency in the ensembles...this should increase to at
least likely pops in the coming forecast packages.
&&
.AVIATION /10Z THURSDAY THROUGH MONDAY/...
As we move through the day today...increasing diurnal influences
should result in scattered to numerous lake enhanced showers east of
the lakes this morning becoming more scattered...while also aiding
in the development of additional scattered diurnally-driven showers
inland from the lakes. Aside from any patchy IFR fog across portions
of the Southern Tier early this morning...a general mix of VFR/MVFR
conditions should prevail today...with reductions to MVFR most likely
within any showers.
Tonight...lake enhanced/effect showers should redevelop east of both
lakes during the evening hours with the loss of diurnal influences...
with showers then becoming more numerous areawide overnight as a strong
shortwave pushes into our region. In general...we can expect a continued
mix of VFR/MVFR conditions during the evening to lower to MVFR/IFR
overnight as the showers become more numerous...and as low level
moisture increases.
Outlook...
Friday...Numerous showers with areas of lake enhanced rain east
of the lakes in the morning gradually diminishing in coverage
during the afternoon...with a mix of IFR/MVFR conditions
improving to MVFR/VFR.
Saturday through Monday...Mainly VFR.
&&
.MARINE...
An upper level trough will slowly push across the Lower Great Lakes
through the remainder of the week. A brief period of brisk westerly
to southwesterly winds is expected today into this evening...for
which Small Craft Advisories are in effect as outlined below.
With the passage of a weak surface trough tonight...winds will
become lighter...then will gradually turn more northerly on Friday
as surface high pressure begins building eastward into the region.
Otherwise...continued cool air aloft and resultant lake-driven
instability will promote a continued risk of waterspouts through
Friday.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Beach Hazards Statement from 2 PM EDT this afternoon through
this evening for NYZ007-010-019-085.
Beach Hazards Statement from 5 PM EDT this afternoon through
this evening for NYZ002.
MARINE...Small Craft Advisory from noon today to 2 AM EDT Friday for
LEZ040-041.
Small Craft Advisory from 5 PM this afternoon to 5 AM
EDT Friday for LOZ043-044.
Small Craft Advisory from 2 PM this afternoon to 11 PM EDT
this evening for LOZ042.
Small Craft Advisory from 2 PM this afternoon to 5 AM EDT
Friday for LOZ045.
&&
SYNOPSIS...JJR
NEAR TERM...JJR
SHORT TERM...RSH
LONG TERM...RSH
AVIATION...JJR
MARINE...JJRHazardous weather outlook, Sep 7, 7:13 AM EDT, 1 hour 53 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 713 AM EDT Thu Sep 7 2017 NYZ001-003>006-008-011>014-020-021-081115- Niagara-Monroe-Wayne-Northern Cayuga-Oswego-Lewis-Genesee-Wyoming- Livingston-Ontario-Cattaraugus-Allegany- 713 AM EDT Thu Sep 7 2017 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Today and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ007-010-019-085-081115- Jefferson-Northern Erie-Chautauqua-Southern Erie- 713 AM EDT Thu Sep 7 2017 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 2 PM EDT THIS AFTERNOON THROUGH THIS EVENING... This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ002-081115- Orleans- 713 AM EDT Thu Sep 7 2017 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 5 PM EDT THIS AFTERNOON THROUGH THIS EVENING... This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ040-041-LOZ042>045-062>065-081115- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- 713 AM EDT Thu Sep 7 2017 This Hazardous Weather Outlook is for portions of Lake Erie and Lake Ontario. .DAY ONE...Today and Tonight. Cool air aloft associated with an upper level trough moving across the region will create favorable conditions for the development of waterspouts. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Cool air aloft associated with an upper level trough moving across the region will create favorable conditions for the development of waterspouts Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-LOZ030-SLZ022-024-081115- Upper Niagara River and Buffalo Harbor-Lower Niagara River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 713 AM EDT Thu Sep 7 2017 This Hazardous Weather Outlook is for portions of Lake Erie, Lake Ontario and Saint Lawrence River. .DAY ONE...Today and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf
The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 6, 8:18 PM EDT | Special Weather Statement | BUF | Ontario | 57 min |
| Sep 6, 10:27 PM EDT | Small Craft Advisory | BUF | 34 hr | |
| Sep 6, 10:30 PM EDT | Beach Hazards Statement | BUF | Chautauqua, Erie, Jefferson, Orleans, Oswego | 23 hr |
| Sep 7, 9:48 AM EDT | Special Marine Warning | BUF | 42 min | |
| Sep 7, 10:03 AM EDT | Special Weather Statement | BUF | Jefferson | 27 min |
| Sep 7, 10:29 AM EDT | Special Weather Statement | BUF | Lewis | 61 min |
| Sep 7, 4:02 PM EDT | Special Marine Warning | BUF | 88 min | |
| Sep 7, 6:33 PM EDT | Special Weather Statement | BUF | Oswego | 27 min |
| Sep 7, 7:58 PM EDT | Special Weather Statement | BUF | Chautauqua | 62 min |
Nearby
Special Marine Warnings in New York, 2017Every special marine warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.